Welcome, Friend!

It looks like you're new here. If you want to get involved, click one of these buttons!

Veritas-Health LLC has recently released patient forums to our Arthritis-Health web site.

Please visit http://www.arthritis-health.com/forum

There are several patient story videos on Spine-Health that talk about Arthritis. Search on Patient stories
Protect anonymity
We strongly suggest that members do not include their email addresses. Once that is published , your email address is available to anyone on the internet , including hackers.

All discussions and comments that contain an external URL will be automatically moved to the spam queue. No external URL pointing to a medical web site is permitted. Forum rules also indicate that you need prior moderator approval. If you are going to post an external URL, contact one of the moderators to get their approval.
Attention New Members
Your initial discussion or comment automatically is sent to a moderator's approval queue before it can be published.
There are no medical professionals on this forum side of the site. Therefore, no one is capable or permitted to provide any type of medical advice.
This includes any analysis, interpretation, or advice based on any diagnostic test

Laminoplasty leaves loved one incoherant. Please help if you can

csims1ccsims1 Posts: 1
edited 06/11/2012 - 8:58 AM in Back Surgery and Neck Surgery
My elder loved one had a level c3 ro c6. Was in recovery for 5 hours post-surgery. told very little but monitored heart for 1 day afterwards. at first thought bad reaction to oxycodone but out of system 3 days and still incoherant, very minimal eating, limited responsiveness. not the same person pre-surgery. surgery 6 days ago. barely able to get out of bed and sit upright. When lucid has become violent, which is totally out of charachter. NEVER used alcohol or drugs, deathly afraid of either.

WE ARE SCARED!!! we were not prepared for this!!! any suggestions, direction, help??? Hospital wants to discharge to rehab, we are denying do to ZERO responsiveness.


it was a hard sell by doctors, but other than observation, little direction or guidance now.

One nurse actually suggested a PSYCHIATRIST!!!


  • about your loved one's situation. You might ask your doctor about a referral to a neurologist. I wish I could advise you as to the probable cause of his/her condition, but since I'm not a doctor I'm not qualified to, as is the case with the other Forum members; "neurological" is just a guess. I sure hope everything works out for your relative. Love 'n >:D<, Ess
  • I really feel for you and your family. After having spinal fusion surgery less then a month ago this really hit close to home and got me thinking. Before going in, it was a fear of mine that something like this would happen to me and i would be helpless. I really wish i had a definitive answer that could solve this problem. I dont. But what i can suggest might help. First thing i would do is request a operative report/notes. You should be able to contact the hospital administration. This report should have everything that was done during the operation along with any problems or complications. I believe they are suppose to document everything. Just like a court reporter. There is always the possibility they could purposely leave information out that would effect them negatively, but its a start. You could take this report to a specialist in the area for review. The second thing i would do(if its an option) is have a doctor come in and do an examination that is not affiliated with this particular hospital. That might take some research/investigation to make sure. I know its awful to think but if there was negligent care given, i wouldn't put it past a hospital to try and keep it under wraps. I wish you and your family member the best of luck and i hope that their condition improves.
  • I have heard that sometimes, when older people have anesthesia, it can be much harder for them to come out of it. My Dad had Alzheimer's and could not have back surgery for his constant pain because of the possibility of an adverse reaction to the anesthesia. I think that the suggestion of a neurological check-up is a great one. I would also ask the surgeon what is his experience and if he has had other patients with similar outcomes or knows of anything about the symptoms that your loved one is demonstrating. My heart goes out to you.

  • Yes, get a neuro consult. Also check ALL meds, particularly anything new, to make sure there are no interactions which could be causing this. Also important to know if the patient is still on routine meds taken before surgery. Abrupt discontinuation can cause problems. Finally, if your loved one is taking phenergan for nausea, discontinue it. I have seen more problems with that drug in the elderly.

    Good luck and please post an update.

Sign In or Register to comment.